An unusual presentation of heparin-induced thrombocytopenia in the setting of catheter-directed ablation of atrial fibrillation

Rakhee Vaidya, Rajiv Pruthi, Carrie Thompson

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Heparin-induced thrombocytopenia type 2 is an immune-mediated phenomenon associated with heparin exposure that has the potential to evolve into life-threatening thrombosis if not recognized and treated early. Lack of immediate availability of a confirmatory assay often leaves the diagnosis to the clinician's discretion. Despite a high negative predictive value, the clinical '4Ts' scoring system carries a small but a real risk of missing the diagnosis, especially with atypical presentations. We describe one such case of rapid-onset, heparin-induced thrombocytopenia with thrombosis that developed in the setting of catheter-directed ablation of atrial fibrillation, several months after a brief exposure to low-molecular-weight heparin. The clinical scenario as well as the risk of progressing to catastrophic complications prompted immediate discontinuation of all heparin products and treatment with a direct thrombin inhibitor, despite a low pretest clinical score.

Original languageEnglish (US)
Pages (from-to)188-190
Number of pages3
JournalBlood Coagulation and Fibrinolysis
Volume25
Issue number2
DOIs
StatePublished - Mar 1 2014

    Fingerprint

Keywords

  • heparin
  • thrombocytopenia
  • thrombosis

ASJC Scopus subject areas

  • Hematology

Cite this